Wisconsin, 2018Damaging Winds in Wisconsin, September 2, 2018
September 2, 2018 · NWS ARX · 3 events in 1 county or zone
A line of thunderstorms moved across southwest Wisconsin during the late afternoon of September 2nd. These storms blew down trees and powers lines near Lancaster (Grant County) and Dickeyville (Grant County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across southwest Wisconsin during the late afternoon of September 2nd. These storms blew down trees and powers lines near Lancaster (Grant County) and Dickeyville (Grant County). The automated weather observing equipment at the Platteville (Grant County) airport measured a 59 mph gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 1:08 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 2, 1:08 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
208 PM CDT Sun Sep 2 2018
.SHORT TERM...(This evening through Monday)
Issued at 208 PM CDT Sun Sep 2 2018
While there will be showers and storms around the area through
Monday, this is looking to be a relative lull in the heavy rain
threat. The boundary that had been south of the area the last
couple of days has become very diffuse. Still some hint of it
across central Iowa where there is a subtle wind shift and slight
increase in the dew points. There is also a cold front moving
southeast across Minnesota as high pressure builds in behind the
front over the Dakotas.
Looking at several runs of the RAP and the 03.12Z NAM, it looks
like both of these boundaries will be a player for the local area.
The weak boundary across Iowa is expected to shift north through
the evening while become even more diffuse while the cold front
gets pushed to about the Interstate 90 corridor overnight as the
high pressure moves east toward Lake Superior. The low level
moisture transport axis looks to be from Missouri into lower
Michigan, well ahead of the advancing cold front. The ML CAPE axis
also looks to remain southeast of the area, but enough remains to
maintain at least a threat of thunder. The main axis of showers
and storms is expected to gradually shift southeast across the
area this evening and primarily be out of the area for much of the
overnight hours.
The boundary pushed in by the area of high pressure tonight will
start to lift back to the north as a warm front Monday. This will
allow the moisture transport axis to shift back to the west and
while still weak, will be focused more into the area. This should
allow for a general increase in showers and storms through the
day, especially south of Interstate 90. While there could be a
brief period of heavy rain the storms Monday, there does not look
to be a threat of widespread heavy rain or flash flooding with the
general weak moisture transport and the highest precipitable
waters remaining south of the area.
.LONG TERM...(Monday night through Sunday)
Issued at 208 PM CDT Sun Sep 2 2018
Main concern is possible heavy rain/flood threat through mid-week.
The surface boundary is forecast to lift northward across the area
as a warm front Monday night ahead of an upper shortwave trough.
Warm advection and increasing low-level moisture transport will help
to foster showers/storms. The 02.12Z NAM focuses the strongest
moisture transport and convection north and west of the area.
However, confidence in details in this type of scenario with a
boundary lifting north is not all that high at this range given
potential contamination from convection. Locally heavy rainfall will
be possible with any storms given the environment.
If the warm front does lift north of the area could see a relatively
quiet Tuesday morning until the cold front approaches from the west.
At least modest mid-level height falls ahead of the broad upper will
overspread the region Tuesday afternoon and night. Expect
showers/storms to increase as the front slowly sags south Tuesday
into Wednesday. A very warm, anomalously moist environment will
favor the potential for heavy rain/flooding. Some uncertainty
remains as to where this potential will be highest and the degree of
training of storms that will occur along the front. However, the
later Tuesday into Wednesday period will be one to watch closely,
though, especially given antecedent conditions. Mid-level flow/shear
remains on the marginal side south of the front and lapse rates are
weak, but could see a few stronger storms later Tuesday. As the
upper waves passes to the east, surface high pressure will begin to
build south on Wednesday with drying across northern parts of the
area.
A generally weak upper flow pattern is expected late this week.
Surface high pressure across the northern Great Lakes should lead to
a period of drier weather late this week into the weekend over much
of the area. However, given the weak flow and suggestion that
various shortwaves may lift northeastward in weakly confluent flow
on the western periphery of the Southeast/Mid-Atlantic ridge, some
shower/storm chances may persist into late week, especially across
southern areas. Temps will cool from the 70s to low 80s early this
week to the upper 60s and 70s later this week behind the front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1207 PM CDT Sun Sep 2 2018
Scattered showers and a few storms continue to move northeast
across the area and not expecting much change in this through the
afternoon. For now, will continue with just a VCTS for both
airports and plan to update if, or when, it looks like there is a
higher threat for a storm to impact one of the sites. General VFR
conditions expected outside of any thunderstorms until the
overnight hours. The main axis of showers and storms overnight is
expected to be south of the area as the weak boundary over Iowa
drifts to the north. Model guidance has been showing an area north
of this activity becoming saturated in the low levels in a very
light wind flow. Forecast soundings suggest some wind may remain
just above the surface suggesting more of a low cloud deck than
visibility reductions. Given the expected orientation of this
saturated layer, KLSE looks to have a higher probability of being
impacted and will have MVFR/IFR conditions from late tonight
through Monday morning. For now, will only take KRST down with a
MVFR ceiling but confidence on how and where these lower clouds
and fog will develop tonight is rather low.
&&
.HYDROLOGY...
Issued at 208 PM CDT Sun Sep 2 2018
The highest potential for additional heavy rains and possible
flash flooding, appears to be focused on the late Tuesday
afternoon into Tuesday night period. The next cold front will be
advancing into the area with strong moisture transport focused
into the front. An axis of high precipitable waters, possibly in
excess of 2 inches, will reside ahead of the front. The concern is
how far north will the nose of the moisture transport axis be to
focus the heaviest rain threat. Also uncertain how much training
there will be ahead of the north/south oriented front that looks
to be fairly progressive.
Flooding continues along the Kickapoo River and for now, levels
continue to go down. See the latest flood statement for more
details.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...04
LONG TERM...JM
AVIATION...04
HYDROLOGY...04
Hazardous weather outlook, Sep 2, 3:25 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
425 AM CDT Sun Sep 2 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
425 AM CDT Sun Sep 2 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Periods of showers and storms. Heavy rain possible with most
thunderstorms, with the potential for localized flooding. A few
stronger storms could also develop, bringing stronger wind gusts
and small hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periodic rounds of showers and storms are expected through
Wednesday night. The heavy rain threat appears localized Tuesday,
but more widespread from late Tuesday night through Wednesday
night. Several inches of rain could fall during this period. With
wet soils unable to hold much more rain, heavy rainfall would
likely result in localized to widespread flooding. A few stronger
storms are also possible.
After Wednesday night, small shower and storm chances are
generally confined to small sections of northeast Iowa and
southwest Wisconsin.
.SPOTTER INFORMATION STATEMENT...
Rainfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Thunderstorm Wind, Grant
- When
- September 2, 2:15 PM CST
- Where
- Grant County, Platteville Muni Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.670, -90.450
The automated weather observing equipment at the Platteville airport measured a 59 mph wind gust.
Thunderstorm Wind, Grant
- When
- September 2, 2:56 PM CST
- Where
- Grant County, 0.51 mi E of Lancaster
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.850, -90.710
Several trees and some power lines were blown down near and just west of Lancaster.
Thunderstorm Wind, Grant
- When
- September 2, 3:22 PM CST
- Where
- Grant County, 0.51 mi E of Dickeyville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.630, -90.590
Trees and power lines were blown down near Dickeyville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, September 2 to 3, 20183 injured · $17 million · 61 kt wind · 16 events
- Flooding in Iowa, September 2 to 11, 2018$1.8 million · 6 events
- Flash Flooding and Hail in Arizona, September 2 to 3, 2018$755,000 · 1.75 in hail · 5 events
- Flooding and Lightning Strikes in Illinois, September 2 to 3, 2018$105,000 · 6 events
- Dust Storm and Damaging Winds in Arizona, September 2, 2018$24,000 · 61 kt wind · 4 events
- Flooding and Hail in Kansas, September 2 to 3, 20182 in hail · 20 events
- Flash Flooding and Flooding in Iowa, September 2 to 8, 2018$16,000 · 7 events
- Tropical Storm and Flooding in Florida, September 2 to 3, 201815 events
- Dense Fog in Virginia, September 2, 201814 events
- Hail and Damaging Winds in Minnesota, September 2, 20181 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 2, 20185 events
- Dense Fog in West Virginia, September 2, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781343, 781335, 781370.